Alert archive / Mississippi / Flash Flood Warnings in 2003

Flash Flood Warning 54, NWS Memphis, TN

August 2, 2003Quitman County, Mississippi

NWS Memphis, TN issued this flash flood warning at Aug 2, 2003, 2:40 PM CDT for Quitman County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2003, 2:40 PM CDT (19:40 UTC)
Expired
Aug 2, 2003, 4:45 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Quitman County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1366 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 021942
FFWMEM
MSC119-022145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
240 PM CDT SAT AUG 2 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  QUITMAN COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 445 PM CDT.

* AT 232 PM CDT...WEATHER RADAR INDICATED VERY HEAVY RAIN ACROSS 
QUITMAN COUNTY. OVER THREE INCHES OF RAIN HAS FALLEN SINCE 130 PM 
OVER AN AREA JUST WEST OF MARKS AND LAMBERT. HEAVY RAIN WILL 
CONTINUE THROUGH 315 PM WITH UP TO AN ADDITIONAL INCH POSSIBLE. 

* CITIES AFFECTED THROUGH 445 PM CDT INCLUDE...
  SLEDGE...MARKS...LAMBERT...DENTON...DARLING...BELEN

.A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED
ROADWAYS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3444 9020 3408 9013 3409 9044 3444 9039

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:30 PM CDT, 10 minutes earlier.

Area forecast discussion, Aug 2, 2:30 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
230 PM CDT SAT AUG 2 2003

RADAR IMAGES ARE SHOWING A BROKEN LINE OF THUNDERSTORMS STRETCHING
FROM WEST TENNESSEE INTO NORTHERN MISSISSIPPI. THIS LINE WILL
CONTINUE TO MOVE EASTWARD. MAY SEE A BREAK IN THE ACTION BEFORE
REDEVELOPMENT OCCURS TONIGHT AHEAD OF THE NEXT SHORTWAVE. WILL GO
WITH CHANCE POPS EVERYWHERE BUT SOUTHEASTERN GROUP WHERE I WILL PUT
LIKELY.

SEVERAL SHORTWAVES WILL SWING THROUGH THE MIDSOUTH DURING THE TIME
PERIOD THROUGH WEDNESDAY WHEN THE LONGWAVE TROUGH FINALLY BEGINS TO
SHIFT EASTWARD. WITH THE SHORTWAVES WILL KEEP ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS IN THE FORECAST.

HIGH PRESSURE WILL FINALLY BUILD INTO THE AREA STARTING THURSDAY.
EXPECT QUIET WEATHER WITH TEMPERATURES AROUND NORMAL DURING THIS
TIME PERIOD. CAN/T RULE OUT ISOLATED AFTERNOON/EVENING SHOWERS AND
THUNDERSTORMS...ON FRIDAY AND SATURDAY...BUT WILL LEAVE FORECAST DRY
FOR NOW.

PRELIMINARY NUMBERS
MEM 74/89 72/90 74 54232
MKL 71/88 69/88 70 54232
JBR 71/88 70/90 72 34232
TUP 73/88 72/90 72 64332

.MEG...NONE.

KRS
Hazardous weather outlook, Aug 2, 3:35 AM CDT, 11 hours 5 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
335 AM CDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY

AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE MID-SOUTH TODAY AND
TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE STORMS TODAY AND TONIGHT
FOR THE ENTIRE MIDSOUTH. THE MAIN THREAT FROM THESE STORMS WILL BE
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

THERE IS ALSO A SLIGHT RISK FOR SEVERE STORMS ON SUNDAY AS THIS
UPPER LEVEL DISTURBANCE EXITS THE REGION . AGAIN THE MAIN THREAT
FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.
THUNDERSTORMS WILL BE POSSIBLE FROM MONDAY THROUGH THURSDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY...TONIGHT AND SUNDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, Aug 2, 9:11 AM CDT, 5 hours 29 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
TNZ001>004-019>021-048>055-088>092-021511-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
0911 AM CDT SAT AUG 02 2003

SEVERE THUNDERSTORM WATCH #831 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES:

IN ARKANSAS...
CLAY...         CRAIGHEAD...    CRITTENDEN...   CROSS...
GREENE...       LAWRENCE...     LEE...          MISSISSIPPI...
PHILLIPS...     POINSETT...     RANDOLPH...     ST. FRANCIS...

IN MISSISSIPPI...
ALCORN...       BENTON...       COAHOMA...      DE SOTO...
ITAWAMBA...     LAFAYETTE...    LEE...          MARSHALL...
PANOLA...       PONTOTOC...     PRENTISS...     QUITMAN...
TATE...         TIPPAH...       TISHOMINGO...   TUNICA...
UNION...

IN MISSOURI...
DUNKLIN...      PEMISCOT...

IN TENNESSEE...
CARROLL...      CHESTER...      CROCKETT...     DECATUR...
DYER...         FAYETTE...      GIBSON...       HARDEMAN...
HARDIN...       HAYWOOD...      HENDERSON...    HENRY...
LAKE...         LAUDERDALE...   MCNAIRY...      MADISON...
OBION...        SHELBY...       TIPTON...       WEAKLEY...

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:24 PM CDTSevere Thunderstorm WarningMEGPanola36 min
Aug 2, 2:33 PM CDTSevere Thunderstorm WarningMEGQuitman27 min
Aug 2, 3:01 PM CDTSevere Thunderstorm WarningMEGTallahatchie29 min
Aug 2, 3:53 PM CDTSevere Thunderstorm WarningMEGPontotoc37 min
Aug 2, 4:02 PM CDTSevere Thunderstorm WarningMEGChickasaw28 min
Aug 2, 4:43 PM CDTSevere Thunderstorm WarningMEGChickasaw32 min

Nearby

Flash Flood Warnings in Mississippi, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.